Warfarin embryopathy

A. Galil, Y. Biale, J. Bar-Ziv

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

A 33-year-old woman with rheumatic heart disease received warfarin as an anticoagulant throughout her pregnancy. She delivered a premature baby with hypoplasia of the nasal cartilages, upper airway obstruction and respiratory distress, and brachydactyly. Radiological examination revealed epiphyseal stippling, typical of the warfarin syndrome. A 3-year follow-up revealed transient muscular hypotonia, improvement of the nasal configuration and disappearance of the cartilagenous calcifications. At the age of three years psychomotor development was normal. About a third of infants with the warfarin syndrome suffer from severe multiple handicaps in the form of mental retardation, blindness, deafness and convulsions. The warfarin syndrome is unavoidable and increased awareness of the syndrome and prevention of pregnancy in women on anticoagulant therapy should result in its disappearance.

Original languageEnglish
Pages (from-to)390-392+431
JournalHarefuah
Volume107
Issue number12
StatePublished - 1 Dec 1984
Externally publishedYes

ASJC Scopus subject areas

  • General Medicine

Fingerprint

Dive into the research topics of 'Warfarin embryopathy'. Together they form a unique fingerprint.

Cite this